Nebraska, 2018

Hail and Damaging Wind in Nebraska, May 28, 2018

May 28, 2018 · NWS OAX · 2 events in 1 county or zone

An isolated cell within an area of thunderstorms produced quarter size hail and damaging winds that blew down tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An isolated cell within an area of thunderstorms produced quarter size hail and damaging winds that blew down tree limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 28, 3:03 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 28, 3:03 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
403 PM CDT Mon May 28 2018

.SHORT TERM...(Tonight through Thursday)
Issued at 345 PM CDT Mon May 28 2018

Another record at Omaha...the temperature made it to 97 for sure
and that ties the record from 1895.

Forecast concerns through Tuesday night will be thunderstorm
chances and potential for heavy rain/severe weather along with
temperatures.

The 12Z OAX sounding had a pwat of 1.11 inches and a moist layer
around h7 and above h4 with drier air in between.  Water vapor
satellite imagery had closed h5 low pressure over Utah with some
lightning closer to the secondary area of low pressure over Wyoming.
One convective complex persisted over west central Nebraska and
northwest Kansas and a second mesoscale convective complex was
diving southward from central Wisconsin.

Surface low pressure was over eastern Colorado with the dryline in
southeast Colorado. A boundary extending northeast into west central
Nebraska then farther north and east toward low pressure over
Minnesota.  An outflow boundary had pushed into central Nebraska.
The late morning visible satellite imagery showed the cirrus
thinning in some places and the agitated accas in southwest Iowa.
The SPC mesoanalysis showed around 3000J/kg of SBCAPE here, but
also a cap of 50 to 75 J/kg. Also noted was the backbuilding of
storms southward in northwest Kansas toward the unstable
air/theta-e axis. By mid afternoon...the visible satellite imagery
showed quick a bit of cu across the forecast area with the mainly
convective activity over central Nebraska into northwest Kansas.
A few storms have developed in northeast Nebraska and western Iowa
and one even spawned a short-lived tornado in Pocahontas Co. Iowa.

Tropical storm Alberto was moving onshore with the low center
forecast to hit landfall Tuesday morning.  The track of the remnants
is northward toward the TN/KY area Wed. morning and toward Michigan
by Thursday morning.

Although the main focus for storms will be to the west of the
forecast area this evening, warm air advection, heating to the
mid and upper 90s, and a weak lobe of vorticity will contribute to
isolated storms across parts of the forecast area and a little
higher chance for the western and northern CWA zones.

Later tonight, another lobe of vorticity should push eastward
across central Nebraska into eastern Nebraska increasing
thunderstorm chances overnight. Meanwhile...pwat values will
increase to 1.25 to 1.5 inches and H7 dewpoint values increase as
well in northeast Nebraska by 06Z tonight. The h85 low level jet
of 35 to 45kts over the western Plains shifts eastward and veers
before weakening, thus have scattered storms making it farther
east Tuesday morning. Tuesday afternoon into Tuesday night the
combination of h5 trough deepening over the central Plains,
increasing upward vertical motion with steep lapse rates and
abundant moisture, continue to increase pops Tuesday afternoon and
likely or chance pops farther east during the evening with
frontogenesis increasing. Locally heavy rain will be possible
along with strong to severe storms. Instability increases to 2000
to 3000 J/kg. The stronger shear (0-3km) tends into northeast
Nebraska during the day, but does shift eastward Tuesday night.
The storms may linger along the Missouri River into western Iowa
Wed. morning, otherwise these should push eastward with dry
weather later Wed into Thursday morning.

We have a range of highs for Tuesday in the 70s to the 90s with
the clouds and storms more in play. Highs Wednesday should not be
as hot with highs in the 80s and 80s and lower 90s for Wednesday.

.LONG TERM...(Thursday night through Monday)
Issued at 345 PM CDT Mon May 28 2018

The extended forecast continues to show above normal temperatures in
the 80s and 90s, with Friday being the hottest day.  A perturbation
on the east side of the ridge could develop a few storms Thursday
night.  A stronger shortwave is forecast to break down the ridge
Friday night and Saturday.  Thunderstorms over the western High
Plains are forecast to develop eastward with the trough and cold
front.  The timing is a bit off between the GFS and EC as the EC has
the storms into the northwest part of the forecast area by Friday
afternoon, while the GFS is slowing and brings them in after
midnight.  An MCS is forecast to roll southeast once the storms
develop.  Again, the GFS is slower and holds on the the storms
through Saturday night.  The strength of the blocking trough over
the east coast and the low in the southwest U.S./ridge in-between
will be a factor in how the pattern plays out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1222 PM CDT Mon May 28 2018

VFR conditions will prevail thru the fcst pd.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...DEE
Hazardous weather outlook, May 28, 3:45 PM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
445 PM CDT Mon May 28 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291145-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
445 PM CDT Mon May 28 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight through Tuesday night

Isolated thunderstorms are possible across the outlook area
through early evening and may briefly contain heavy rain, small
hail to nickel sized, gusty winds and lightning.

The combination of a weak upper level disturbance and heating into
the mid and upper 90s with abundant moisture may produce some
briefly strong storms. The environment does not favor long lasting
storms.

Later tonight and Tuesday we will see an increasing chance for
thunderstorms. Strong to severe storms will be possible with large
hail, damaging winds, heavy rain and lightning. Thunderstorms will
continue Tuesday night.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms may linger in western Iowa early Wednesday and a few
storms will be possible Thursday. The next chance for more
significant storms will be Friday night through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight but may be
needed Tuesday afternoon and Tuesday evening.

Zapotocny

In the hours before

Special weather statement, May 28, 4:22 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
522 PM CDT MON MAY 28 2018

NEZ093-282300-
Richardson NE-
522 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RICHARDSON COUNTY UNTIL
600 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Verdon, or 11 miles west of Falls City, moving
northwest at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Humboldt, Verdon, Stella, Dawson, Salem and The Highway 75 And 8
Junction.

LAT...LON 4010 9565 4001 9585 4017 9599 4026 9575
TIME...MOT...LOC 2222Z 149DEG 11KT 4012 9581

DEWALD
Special weather statement, May 28, 4:24 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
524 PM CDT MON MAY 28 2018

IAZ056-282300-
Shelby IA-
524 PM CDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY COUNTY UNTIL
600 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm over
Irwin, or 16 miles southeast of Denison, moving northwest at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Irwin, Defiance, Kirkman and Manteno Recreation Area.

LAT...LON 4177 9509 4171 9530 4186 9547 4187 9538
      4186 9513
TIME...MOT...LOC 2224Z 149DEG 11KT 4180 9523

DEWALD

The radar

The Topeka radar (KTWX), 130 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Richardson

When
May 28, 4:40 PM CST
Where
Richardson County, 0.69 mi S of Dawson
Measured
1 in hail
Reported by
Public
Coordinates
40.120, -95.830

Thunderstorm Wind, Richardson

When
May 28, 4:52 PM CST
Where
Richardson County, 4.8 mi W of Stella
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.240, -95.860

Large tree branches and small hail was reported approximately 5 miles west of Stella.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762071, 762072.